Mississippi, 2011Hail and Damaging Winds in Mississippi, April 15, 2011
April 15, 2011 · NWS LIX · 10 events in 4 counties and zones
A cold front moving through the area produced numerous reports of severe weather across southern Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through the area produced numerous reports of severe weather across southern Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 15, 7:46 AM CST, 7 hours earlier.
Area forecast discussion, Apr 15, 7:46 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
846 AM CDT FRI APR 15 2011
.UPDATE...
.SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. A SCHEDULED 15Z SOUNDING
TODAY FOR THE UPCOMING SEVERE WEATHER POTENTIAL. A VERY IMPRESSIVE
SOUNDING THIS MORNING WITH AN LI OF -7.6 AND A HELICITY VALUE OF
549. PLENTY OF MOISTURE IN PLACE AS WELL WITH INCREASINGLY STEEP
LAPSE RATES AND A PW OF 1.40 INCHES. A STRONG SOUTH TO
SOUTHWESTERLY FLOW IN THE LOWER LEVELS WITH WITH A STRONG WESTERLY
FLOW IN THE MIDDLE LEVELS AS WINDS CONTINUE TO VEER WITH HEIGHT
ALL THE WAY UP TO 260 MILLIBARS.
&&
.PREV DISCUSSION... /ISSUED 746 AM CDT FRI APR 15 2011/
UPDATE...
TORNADO WATCH 140 NOW IN EFFECT FOR SWRN MS UNTIL EARLY AFTN.
BASED ON LIX 12Z SOUNDING...MODERATE INSTABILITY AND QUITE STRONG
SHEAR EXISTS OVER THE AREA. CELLS DEVELOPING OVER CENTRAL LA WILL
TRANSLATE EASTWARD THROUGH THE LATE MORNING AND EARLY AFTERNOON.
MAIN THREATS REMAIN THE SAME...DAMAGING WINDS HIGHEST AND THEN
ISOLATED TORNADOES.
PREV DISCUSSION... /ISSUED 404 AM CDT FRI APR 15 2011/
SHORT TERM...
THE MAIN FOCUS OF THE FORECAST WILL BE SEVERE WEATHER POTENTIAL
TODAY. 00Z LIX SOUNDING SHOWS MINIMAL ELEVATED INSTABILITY WITH A
CAP AROUND 700MB. CURRENT RADAR SHOWS SCATTERED MARINE LAYER TYPE
SHOWERS RACING ACROSS THE AREA. A FEW HAVE TRIED TO STRENGTHEN BUT
CAP IS OBVIOUSLY STILL IN PLACE AND LIMITING DEVELOPMENT. MODEL
SOUNDINGS FROM BTR TO MCB INDICATE THAT THIS WARM NOSE WILL ERODE AS
HTS FALL WITH THE APPROACHING SYSTEM. CURRENT VAD WIND PROFILE FROM
LOCAL RADAR DOES SHOW SOME DIRECTIONAL SHEAR WITH CURRENT SSE WINDS.
HOWEVER...WINDS ARE EXPECTED TO VEER WITH TIME ESPECIALLY AS THE
MAIN STORMS DEVELOP. WITH EACH RUN...MODELS CONTINUE TO SHOW A
LITTLE MORE INSTABILITY. CAPE VALUES OF 3K J/KG ARE WELL SUPPORTIVE
OF SVR POTENTIAL. WINDS STILL EXPECTED TO BE ALMOST COMPLETELY
UNIDIRECTIONAL MEANING DAMAGING WIND WILL BE GREATER THREAT THAN
TORNADOES. COULD HAVE A QUICK SPIN UP ON A BOWING FEATURE THOUGH. WET
BULB TEMPS UP A LITTLE FROM PREVIOUS RUNS...SO THINKING HAIL THREAT
MAY BE SLIGHTLY LESS. AS FAR AS TIMING AND AREAS AFFECTED...WRF AND
HRRR INDICATE NW PORTIONS OF THE CWA BY AROUND 16Z. FROM
THERE...MOST STORMS SHOULD BE ALONG OR NORTH OF I-12 WITH SWRN MS IN
THE HIGHEST THREAT. WITH THE SFC LOW OCCLUDING AND PIVOTING NORTH
DURING THE DAY...THE BOUNDARY WILL BE SLOWER TO TRACK THROUGH AND
NOT REACHING THE MS COASTAL COUNTIES UNTIL AROUND SUNSET. MOST AREAS
OF THE CWA SHOULD BE CLEAR BY AROUND MIDNIGHT.
LONG TERM...
HAVEN/T MADE MANY CHANGES IN THE FCST FROM SATURDAY ONWARD. SURFACE
HIGH PRESSURE WILL TRANSLATE OVER THE CWA THIS WEEKEND AND CONTINUE
EASTWARD NEXT WEEK. THIS WILL LEND TO THE RETURN OF ONSHORE FLOW AS
WELL AS GULF MOISTURE. AFTER A BRIEF COOL DOWN SATURDAY...INCREASED
500MB HTS INDICATE TEMPS TO BE RISING THROUGH THE WEEK. THE CWA WILL
BE IN EARLY SUMMERTIME TEMPS FROM TUESDAY ONWARD. A WEAK UPPER
TROUGH IS PROGGED TO DEVELOP AND QUICKLY TRACK ACROSS THE MIDDLE OF
THE COUNTRY. ATTM...FRONTAL BOUNDARY WILL STALL WELL NORTH OF THE
STATE. MODELS STILL HINT AT SOME LOW END QPF TUESDAY THROUGH THE
REST OF THE WEEK. RUN TO RUN CONSISTENCY HAS BEEN QUITE POOR SO HAVE
PULLED ANY APPRECIABLE POPS.
MEFFER
AVIATION... LOW LEVEL JET OVER AREA MAINTAINING ABOUT 25-30 KT
OF WIND AT CLOUD BASE LEVEL...CAUSING SCT V BKN DECK THIS MORNING.
A FEW MARINE LAYER SHOWERS FORMING ALONG WEAK CONVERGENCE
BOUNDARIES BETWEEN KMCB...KHSA AND KHSA. MEANWHILE...SQLN
ASSOCIATED WITH FRONTAL ZONE MOVED THROUGH KSHV AREA AT 08Z AND
MOVING EAST AROUND 30 KNOTS. THIS PLACES IT AT KBTR BETWEEN 15Z-
17Z...KMCB 1530-17Z...KMSY/KNEW 18-19Z...KGPT AROUND 1930Z.
CEILINGS MAY BOUNCE BETWEEN MVFR AND VFR PRIOR TO FRONTAL
PASSAGE...THEN IMPROVE TO A LOW END VFR DECK BEFORE CLEARING FROM
WEST TO EAST AFTER SUNSET. 24/RR &&
MARINE...
ONSHORE FLOW STEADY BETWEEN 15-20 KT THIS MORNING TO INCREASE CLOSER
TO 20 KT DURING THE MORNING PRE-FRONTAL. WIND SHIFT LATER TODAY MAY
ALLOW FOR WINDS TO DECREASE BRIEFLY BEFORE BETTER COLD AIR ADVECTION
GETS UNDERWAY LATER THIS EVENING TO BRING GUSTY CONDITIONS IN SMALL
CRAFT ADVISORY RANGE OVERNIGHT. WINDS AND SEAS SHOULD SETTLE DURING
THE DAY SATURDAY THE SLOWLY VEER TO EASTERLY FLOW BY SUNDAY
AFTERNOON AND ONSHORE FLOW SUNDAY EVENING...PERSISTING AND BECOMING
STEADY STATE FOR ALL OF NEXT WEEK. 24/RR
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 83 49 75 45 / 80 20 0 0
BTR 85 52 78 47 / 50 10 0 0
ASD 81 59 77 47 / 70 20 0 0
MSY 84 57 78 53 / 40 20 0 0
GPT 79 60 77 47 / 70 30 0 0
PQL 79 60 78 47 / 60 40 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM THE
PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
NM...AND COASTAL WATERS FROM STAKE ISLAND LA TO THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM THE
PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
NM...AND COASTAL WATERS FROM STAKE ISLAND LA TO THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM.
&&Hazardous weather outlook, Apr 15, 11:10 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1210 PM CDT FRI APR 15 2011
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-161715-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1210 PM CDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY
IN ADVANCE OF A COLD FRONT THAT WILL MOVE THROUGH THE REGION.
THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
THE ENTIRE AREA...WITH THE GREATEST RISK ACROSS MUCH OF SOUTH
MISSISSIPPI AND THE NORTHSHORE OF LAKE PONTCHARTRAIN. THE MAIN
SEVERE WEATHER RISK WILL BE DURING THE DAYTIME HOURS FROM
SOUTHWEST MISSISSIPPI INTO SOUTHEAST LOUISIANA...AND IN THE LATE
AFTERNOON AND EVENING ACROSS SOUTHEAST MISSISSIPPI.
STRONG SOUTHERLY WINDS NEAR 20 KNOTS IN ADVANCE OF THE COLD FRONT
WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT FRIDAY ACROSS
THE TIDAL LAKES AND COASTAL WATERS. A SMALL CRAFT ADVISORY WILL
BE IN EFFECT FOR THE TIDAL LAKES AND COASTAL WATERS DURING THE
DAY AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS FOR UNPROTECTED
WATERS EAST OF THE MOUTH OF THE MISSISSIPPI RIVER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS IS REQUESTED TODAY.
95/DM
Thunderstorm Wind, Amite
- When
- April 15, 2:46 PM CST
- Where
- Amite County, Thompson
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.250, -90.650
Eight trees were blown down in the Thompson community.
Hail, Pike
- When
- April 15, 2:59 PM CST
- Where
- Pike County, Mc Comb
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.250, -90.470
Hail was observed on Interstate 55.
Hail, Pike
- When
- April 15, 3:00 PM CST
- Where
- Pike County, Summit
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.280, -90.470
Large hail and 70 mph wind gusts were reported on Interstate 55.
Thunderstorm Wind, Pike
- When
- April 15, 3:00 PM CST
- Where
- Pike County, Summit
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.280, -90.470
Large hail and 70 mph wind gusts were reported on Interstate 55.
Hail, Pike
- When
- April 15, 3:05 PM CST
- Where
- Pike County, 0.89 mi NW of Mc Comb
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.258, -90.482
Large hail was observed near McComb.
Hail, Pike
- When
- April 15, 3:13 PM CST
- Where
- Pike County, 3 mi E of Mc Comb
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.250, -90.419
Thunderstorm Wind, Pike
- When
- April 15, 3:15 PM CST
- Where
- Pike County, 2 mi E of Mc Comb
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.250, -90.436
A tree was blown down onto a house.
Hail, Walthall
- When
- April 15, 3:24 PM CST
- Where
- Walthall County, 3.91 mi WNW of Salem
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.259, -90.177
Golf ball size hail was reported by the emergency manager near Mississippi Highway 583 and East Sunny Hill Road.
Thunderstorm Wind, Pike
- When
- April 15, 3:30 PM CST
- Where
- Pike County, 0.75 mi ENE of Holmesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.206, -90.309
Several trees were blown down near Holmesville.
Hail, Pearl River
- When
- April 15, 5:15 PM CST
- Where
- Pearl River County, 7 mi N of Poplarville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.931, -89.530
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, April 15, 20114 deaths · 10 injured · $38 million · EF3 · 63 events
- Tornadoes and Hail in Alabama, April 15 to 16, 20113 deaths · 4 injured · $19 million · EF3 · 38 events
- Tornadoes and Hail in Mississippi, April 15, 20111 death · 25 injured · $11 million · EF3 · 5 events
- Tornadoes and Flash Flooding in Mississippi, April 15, 201117 injured · $26 million · EF3 · 111 events
- Tornadoes and Flash Flooding in Virginia, April 15 to 16, 20111 death · 5 injured · $1.1 million · EF2 · 46 events
- Winter Weather in South Dakota, April 15, 20112 deaths · 1 injured · 1 event
- Wildfire in Texas, April 15 to 24, 20111 death · 6 injured · $1.2 million · 8 events
- Tornadoes and Flash Flooding in Georgia, April 15 to 16, 2011$14 million · EF1 · 44 events
- Hail and Damaging Winds in Arkansas, April 15, 20111 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flood in Illinois, April 15, 20111 injured · $793,000 · EF1 · 20 events
- Tornadoes and Hail in Kentucky, April 15, 2011$88,000 · EF1 · 17 events
- Wildfire and Strong Wind in Texas, April 15, 2011$316,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292581, 292582, 292583, 292585, 292586, 292587, 292588, 292589, 305868, 292603.